Alert archive / Maine / Beach Hazards Statements in 2018
Beach Hazards Statement 1, NWS Gray, ME
NWS Gray, ME issued this beach hazards statement at May 1, 2018, 9:25 AM EDT for 6 counties in Maine; Rockingham County, New Hampshire. It took effect at May 2, 2018, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- May 1, 2018, 9:25 AM EDT (13:25 UTC)
- In effect from
- May 2, 2018, 8:00 AM EDT
- Expired
- May 2, 2018, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Gray, ME
Counties Cumberland County, ME, Knox County, ME, Lincoln County, ME, Sagadahoc County, ME, Waldo County, ME, York County, ME, Rockingham County, NH
The radar
The Portland,ME radar (KGYX), 26 km from the middle of the area, began a volume at 13:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 1.4 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 537 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
606 WHUS41 KGYX 011325 CFWGYX Coastal Hazard Message National Weather Service Gray ME 925 AM EDT Tue May 1 2018 ...Dangerously Cold Water Temperatures Along The Coast Will Raise The Risk of Cold Water Immersion For Paddlecraft on Wednesday... .Our warmest day so far this spring will arrive Wednesday, along with mainly sunny skies and a modest southwesterly breeze. At the same time, water temperatures remain only in the mid to upper 40s. The combination of pleasant weather conditions for paddlecraft and very cold Atlantic waters will bring an increased risk for cold water immersion on Wednesday. If there is an accident while out on the water, the risk of cold water shock is high. Without cold water protective gear, these temperatures will incapacitate even a good swimmer in minutes. Of course paddlers should always wear a life jacket, but they should also be aware that a life jacket will not protect you from cold water. MEZ023>028-NHZ014-012130- /O.NEW.KGYX.BH.S.0001.180502T1200Z-180503T0000Z/ Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox- Coastal Waldo-Coastal Rockingham- 925 AM EDT Tue May 1 2018 ...BEACH HAZARDS STATEMENT IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING... The National Weather Service in Gray has issued a Beach Hazards Statement, which is in effect from Wednesday morning through Wednesday evening. * Location...The Southwest and Midcoast region of Maine as well as the Seacoast region of New Hampshire. * Beach Hazard...The warm air temperatures in the 70s to lower 80s, along with sunny skies and a modest southwesterly breeze may cause people to underestimate the dangers of the cold water temperatures which are currently only in the mid to upper 40s. * Timing...Wednesday. * Winds...Southwest 10 to 15 mph. * Impacts...The cold water temperatures can quickly cause hypothermia to anyone immersed in the water. Anyone on boats or paddlecraft should use extreme caution to avoid this threat. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your life jacket. Be aware of wind conditions, tides and localized currents. && $$ Cannon
4 follow-up statements
963 WHUS41 KGYX 011729 CFWGYX Coastal Hazard Message National Weather Service Gray ME 129 PM EDT Tue May 1 2018 ...Dangerously Cold Water Temperatures Along The Coast Will Raise The Risk of Cold Water Immersion For Paddlecraft on Wednesday... .Our warmest day so far this spring will arrive Wednesday, along with mainly sunny skies and a modest southwesterly breeze. At the same time, water temperatures remain only in the mid to upper 40s. The combination of pleasant weather conditions for paddlecraft and very cold Atlantic waters will bring an increased risk for cold water immersion on Wednesday. If there is an accident while out on the water, the risk of cold water shock is high. Without cold water protective gear, these temperatures will incapacitate even a good swimmer in minutes. Of course paddlers should always wear a life jacket, but they should also be aware that a life jacket will not protect you from cold water. According to the USCG, when the water temperature is below 50 degrees, the chance of immediate incapacitation due to cold shock is extremely high, and chances of survival become severely diminished even with the appropriate thermal protection. MEZ023>028-NHZ014-020130- /O.CON.KGYX.BH.S.0001.180502T1200Z-180503T0000Z/ Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox- Coastal Waldo-Coastal Rockingham- 129 PM EDT Tue May 1 2018 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING... * Location...The Southwest and Midcoast region of Maine as well as the Seacoast region of New Hampshire. * Beach Hazard...The warm air temperatures in the 70s to lower 80s, along with sunny skies and a modest southwesterly breeze may cause people to underestimate the dangers of the cold water temperatures which are currently only in the mid to upper 40s. * Timing...Wednesday. * Winds...Southwest 10 to 15 mph. * Impacts...The cold water temperatures can quickly cause hypothermia to anyone immersed in the water. Anyone on boats or paddlecraft should use extreme caution to avoid this threat. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your life jacket. Be aware of wind conditions, tides and localized currents. The Beach Hazard Statement in support of cold water safety, is a collaboration between NWS Gray and the USCG Sector Northern New England. && $$
401 WHUS41 KGYX 020116 CFWGYX Coastal Hazard Message National Weather Service Gray ME 916 PM EDT Tue May 1 2018 ...COLD OCEAN WATER CONDITIONS REMAIN HAZARDOUS FOR UNPROTECTED WATER SPORTING ACTIVITIES... .Wednesday will be a warm and beautiful day, the warmest of the spring so far. The gorgeous weather may entice many to enjoy recreational activities on the ocean. However, ocean water temperatures remain very cold, only in the mid to upper 40s. These cold water conditions are very dangerous when the human body is exposed to them, bringing an increased risk to paddlecraft users who may inadvertently enter the water. If there is an accident while out on the water, the risk of cold water shock is very high. Without cold water protective gear, these temperatures will incapacitate even a good swimmer in mere minutes. Of course paddlers should always wear a life jacket, but they should also be aware that a life jacket will not protect you from cold water. According to the US Coast Guard, when the water temperature is below 50 degrees, the chance of immediate incapacitation due to cold shock is extremely high, and chances of survival become severely diminished even with the appropriate thermal protection. MEZ023>028-NHZ014-021200- /O.CON.KGYX.BH.S.0001.180502T1200Z-180503T0000Z/ Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox- Coastal Waldo-Coastal Rockingham- 916 PM EDT Tue May 1 2018 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT WEDNESDAY THROUGH WEDNESDAY EVENING... * Location...Coastal Maine and New Hampshire. * Beach Hazard...Very warm conditions may cause people to underestimate the dangers of the cold water temperatures. * Timing...Wednesday. * Temperatures...In the mid 70s to low 80s. * Water Temperatures...In the mid to upper 40s. * Impacts...The cold water temperatures can quickly cause hypothermia to anyone immersed in the water. Anyone on boats or paddlecraft should use extreme caution to avoid this threat. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your life jacket. Be aware of wind conditions, tides and localized currents. The Beach Hazard Statement in support of cold water safety, is a collaboration between NWS Gray and the USCG Sector Northern New England. && $$
417 WHUS41 KGYX 020715 CFWGYX Coastal Hazard Message National Weather Service Gray ME 315 AM EDT Wed May 2 2018 ...COLD OCEAN WATER CONDITIONS REMAIN HAZARDOUS FOR UNPROTECTED WATER SPORTING ACTIVITIES... .Today will be a warm and beautiful day, the warmest of the spring so far. The gorgeous weather may entice many to enjoy recreational activities on the ocean. However, ocean water temperatures remain very cold, only in the mid to upper 40s. These cold water conditions are very dangerous when the human body is exposed to them, bringing an increased risk to paddlecraft users who may inadvertently enter the water. If there is an accident while out on the water, the risk of cold water shock is very high. Without cold water protective gear, these temperatures will incapacitate even a good swimmer in mere minutes. Of course paddlers should always wear a life jacket, but they should also be aware that a life jacket will not protect you from cold water. According to the US Coast Guard, when the water temperature is below 50 degrees, the chance of immediate incapacitation due to cold shock is extremely high, and chances of survival become severely diminished even with the appropriate thermal protection. MEZ023>028-NHZ014-022030- /O.CON.KGYX.BH.S.0001.180502T1200Z-180503T0000Z/ Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox- Coastal Waldo-Coastal Rockingham- 315 AM EDT Wed May 2 2018 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... * Location...Coastal Maine and New Hampshire. * Beach Hazard...Despite very warm air temperatures, water temperatures are very cold and will lead to incapacitation due to cold water shock and hypothermia very quickly. * Timing...Today. * Temperatures...In the mid 70s to low 80s. * Water Temperatures...In the mid 40s. * Impacts...The cold water temperatures can quickly cause hypothermia to anyone immersed in the water. Anyone on boats or paddlecraft should seriously consider this threat and use extreme caution if going out onto the water. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your life jacket. Be aware of wind conditions, tides and localized currents. The Beach Hazard Statement in support of cold water safety, is a collaboration between NWS Gray and the USCG Sector Northern New England. && $$
129 WHUS41 KGYX 021927 CFWGYX Coastal Hazard Message National Weather Service Gray ME 327 PM EDT Wed May 2 2018 ...COLD OCEAN WATER CONDITIONS REMAIN HAZARDOUS FOR UNPROTECTED WATER SPORTING ACTIVITIES... MEZ023>028-NHZ014-030000- /O.CON.KGYX.BH.S.0001.000000T0000Z-180503T0000Z/ Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox- Coastal Waldo-Coastal Rockingham- 327 PM EDT Wed May 2 2018 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * Location...Coastal western Maine and New Hampshire. * Beach Hazard...Despite very warm air temperatures, water temperatures are very cold and can quickly lead to incapacitation due to cold water shock and hypothermia. * Timing...Continuing this afternoon. * Temperatures...In the 80s to near 90. * Water Temperatures...In the mid 40s. * Impacts...The cold water temperatures can quickly cause hypothermia to anyone immersed in the water. Anyone on boats or paddlecraft should seriously consider this threat and take the appropriate precaution if going out onto the water. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your life jacket. Be aware of wind conditions, tides and localized currents. The Beach Hazard Statement in support of cold water safety, is a collaboration between NWS Gray and the USCG Sector Northern New England. && $$ Legro
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this beach hazards statement went out at May 1, 8:26 AM EDT, 59 minutes earlier.
Area forecast discussion, May 1, 8:26 AM EDT, 59 minutes before
Area Forecast Discussion National Weather Service Gray ME 826 AM EDT Tue May 1 2018 .SYNOPSIS... Upper level low finally begins to shift east of the areas today. As the upper low pressure departs, much warmer air will move in behind it. Temperatures should rise into the mid 70s to mid 80s in many places on Wednesday and Thursday. Showers and thunderstorms will become a threat Wed night through Friday, with the best chance in the northern areas through Thursday, and then across the all of the region by Friday. Cooler air moves in behind a cold front for the weekend, but it looks fairly sunny and dry as high pressure moves through. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Update... Have updated the forecast based on latest radar imagery. A few showers will be moving south through southern Maine over the next hour or two, before dissipating over the coastal waters this morning. Have removed any mention of patchy fog or frost from earlier this morning. Otherwise, only minor modifications to the cloud forecast for today. Prev Disc... 7am update... Dense fog has dissipated but some low cloud remain. Adjusted cloud cover for the next few hours. Prev disc....Areas of dense fog have formed in the river bottoms this morning with visibility less than 1/4 mile in some areas. Most of the fog is in the Merrimack and Saco river valleys. To the west the last remaining spiral band of the upper low has kept mid level cloud cover over western New Hampshire which has prevented fog formation in the CT river valley. With cloud cover from the exiting low still prevalent across the west and mountains don't expect the fog to become widespread enough to warrant an advisory. Fog should burn off after sunrise. Along the coast the frost/freeze season has started have added mention of patchy frost in sheltered locations as temperatures are hovering near freezing. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/... The upper level low which has dominated our weather over the past few days will finally exit the area this morning. A few showers remain through the Champlain valley, so have left in slight chance of Pop for the morning over western NH as these showers move through as they decay. Otherwise expect generally clearing skies with a warming temperature trend as high pressure begins to build in. A seabreeze will impact the coast keeping high temperatures in the upper 50s while inland in the Merrimack valley of New Hampshire temperatures will reach nearly 70 degrees. Westerly flow will develop with light winds overnight as the high builds into the region. This should prevent any fog formation overnight. Wednesday will be the warmest day we've seen in a long time. Temperatures will soar well into the 80s across the region. With the westerly flow, no seabreeze will be able to form and the warm temperatures will extend right to the waters edge. The west flow will also provide some downsloping component and have thus increased high temperatures slightly. Southern New Hampshire may even have a shot at 90 degrees. && .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... For the most part the 500 MB pattern across North America will be shifting to a more warm season-like pattern, with riding over the wrn Atlantic and the srn CONUS becoming the more dominant features, and jet stream shifting its mean position nwd. This will mean a trend toward warmer conditions, generally staying near to above normal, and precip being forced more frontal boundaries, as core of any troughing generally shifts N as well. The first part of the long term will feature a W-SW flow pretty much from sfc thru 500 MB. We will be situated on the poleward side of strong ridging as well, although by Wed night, flow becomes more zonal to cyclonic than anticyclonic which will increase the chc for precip, especially across nrn zones through Thu night. Mostly these will be in the form of convectively driven clusters /or their remains/, and model timing of them remains low confidence. Regardless of precip look for balmy nights with lows in the mid 50s to low 60s on Wed and Thu night. Highs on Thursday should be almost as warm as on Wed, especially across the south, generally in the mid 70s to mid 80s. I suspect that there may be a lot of cirrus in the south on Thu, but it will thin during the course of the day allowing for filtered sun. The mtns should be more cloudy with a higher threat for SHRA/TSRA. Best chance for showers and storms across entire CWA will be Friday into Friday evening as sfc front gets pushes through by 500 MB wave passing to our N. Euro has been fairly persistent with one last convective cluster moving through Fri morning ahead of the front, but more clouds, and perhaps a bit more of onshore flow will keep temps lower, especially in the N and along the coast with highs mostly in the mid to upper 60s, except across srn NH and interior SW ME, where they could push into the 70-75 range. The weekend looks mainly dry and fairly sunny as sfc high pushes across New England. Highs will be in the mid 60s to mid 70s Saturday as downslope flow behind the front helps keep temps up a it on the coastal plain, and coldest air lags behind as secondary wave move thru with little fanfare Sat night. So, highs Sunday will only be in the 60s. && .AVIATION /12Z TUESDAY THROUGH SATURDAY/... Short Term...7am update.. fog has dissipated at all TAF sites, but MVFR ceilings will linger. For the 12Z TAFS have added in wind shear for tonight as 35kt low level jet moves overhead. Prev... Some LIFR in valley fog present this morning, but that will quickly erode after sunup. MVFR ceilings will remain through morning before lifting to VFR as high pressure builds in. A seabreeze will impact coastal locations this afternoon. VFR will continue through Wednesday Long Term...VFR conditions should prevail over the area thru the rest of the week. Precip will generally be in the form of convection Wed thru Fri...which will see local MVFR or lower conditions but not widespread. The best chance for area-wide SHRA/TSRA will be Fri into Fri evening with the passage of a cold front...but SHRA/TSRA cannot be ruled out Wed or Thu near the warm front either. If flow can turn more Sly we will also have to monitor coastal FG/stratus as moisture and much warmer air move Nwd. && .MARINE... Short Term...Quiet period over the waters will waves less than 5ft the next few days. Increasing southwesterly flow through midweek but will likely remain below SCA. Long Term...Generally SW flow expected over the waters thru the end of the week. These should remain below 25 kts...but persistent direction may build swell to around 5 ft at times. Winds shift offshore for the weekend and gusts may approach SCA thresholds. && .HYDROLOGY... Dalton along the CT River still in flood and will remain so through today. The upper Androscoggin is also running high from water released at Errol and is near flood at Gorham, however, gauges upstream indicate that the river has crested here so flooding is not expected. However, even a small rise from daily snow melt could put this location into minor flood. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...None. NH...None. MARINE...None. && JC
Hazardous weather outlook, May 1, 3:24 AM EDT, 6 hours 1 minute before
Hazardous Weather Outlook National Weather Service Gray ME 324 AM EDT Tue May 1 2018 MEZ007>009-013-014-NHZ001-002-020730- Northern Oxford-Northern Franklin-Central Somerset-Southern Franklin- Southern Somerset-Northern Coos-Southern Coos- 324 AM EDT Tue May 1 2018 This Hazardous Weather Outlook is for south central Maine, west central Maine, western Maine and northern New Hampshire. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A warm front will lift into the area Wednesday bringing much warmer air along with increasing moisture. During peak heating showers and thunderstorms will be possible near the boundary. Some of these may be strong, with gusty winds possible. Another round of storms could produce some gusty winds and hail thursday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MEZ012-018>028-NHZ003>015-020730- Southern Oxford-Interior York-Interior Cumberland-Androscoggin- Kennebec-Interior Waldo-Coastal York-Coastal Cumberland-Sagadahoc- Lincoln-Knox-Coastal Waldo-Northern Grafton-Northern Carroll- Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap- Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham- Coastal Rockingham-Western And Central Hillsborough- 324 AM EDT Tue May 1 2018 This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, western Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Showers and thunderstorms are possible Thursday afternoon and evening. Some of these may be strong, with gusty winds and hail possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ150>154-020730- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 324 AM EDT Tue May 1 2018 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Beach Hazards Statements in Maine, 2018Beach Hazards Statements in New Hampshire, 2018Every beach hazards statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.